New Mexico, 2025

Flash Flood and Hail in New Mexico, June 10, 2025

June 10, 2025 · NWS MAF · 2 events in 1 county or zone

A stationary boundary (and associated surface convergence), coupled with upslope flow, led to the development of severe thunderstorms during the afternoon of June 10th as a shortwave approached Southeast New Mexico and West Texas. Initial isolated to scattered storms tended to produce large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A stationary boundary (and associated surface convergence), coupled with upslope flow, led to the development of severe thunderstorms during the afternoon of June 10th as a shortwave approached Southeast New Mexico and West Texas. Initial isolated to scattered storms tended to produce large hail and damaging winds. Upscale growth occurred during the evening/overnight hours, and the primary threat shifted to damaging winds (similar to what happened during the evening of June 9th).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 10, 11:41 AM MST, 1 hour 57 minutes earlier. Its key messages:

  • Updated at 135 PM CDT Tue Jun 10 2025
  • Cooler than average temperatures with strong to severe storms today and Wednesday. Large hail, damaging winds, and heavy rain are main threats with severe storms, although a tornado or two cannot be ruled out.
  • Warming trend in high and low temperatures after Wednesday, with warmer than average temperatures and near zero rain chances by this weekend continuing into next week.
Area forecast discussion, Jun 10, 11:41 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
141 PM CDT Tue Jun 10 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 135 PM CDT Tue Jun 10 2025

- Cooler than average temperatures with strong to severe storms today
  and Wednesday. Large hail, damaging winds, and heavy rain are
  main threats with severe storms, although a tornado or two
  cannot be ruled out.

- Warming trend in high and low temperatures after Wednesday, with
  warmer than average temperatures and near zero rain chances by
  this weekend continuing into next week.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 135 PM CDT Tue Jun 10 2025

In wake of this morning's now weakening MCS visible from warming
albeit cold cloud tops over west-central TX in IR satellite
imagery, clearing with scattered clouds have been apparent
immediately west of the MCS, with westerly winds right behind the
MCS switching back to southeast return flow. An MCV and agitated
cumulus on VIS satellite imagery have been apparent over Davis
Mountains since mid morning, and this is serving as a focus for
storm initiation, along with isolated convection over northwest
Permian Basin and in near stationary severe storms currently
anchored to terrain upstream of the forecast area from Otero and
Lincoln into Chaves Counties in New Mexico. Storms over Brewster
County moving east into Terrell County in outflow behind the MCS
are also apparent on VIS/IR, but has not delayed expansion of
storms from Davis Mountains into this region. Simulated IR
satellite imagery in deterministic model and high-res CAMs are
consistent today in showing storm over Davis Mountains into Lower
Trans Pecos by late afternoon into early evening, expanding east,
with storm activity also possible over SE NM plains and Permian
Basin. The upper air pattern depicted in deterministic and
ensemble models continues to feature a positively tilted short
wave over the northern Great Lakes and troughing of lowered
geopotential heights extending into the Southern MS Valley, with a
less distinct positively tilted trough over the AZ/NM/northern
Mexico border. Both these mid to upper tropospheric features will
continue to impart westerly shear over the forecast area of at
least 35 to 40 knots, especially over central portions of the
forecast area from Culberson County into Stockton Plateau and
Lower Trans Pecos. This magnitude of surface to mid tropospheric
shear will continue to be supportive of sustained rotating
updrafts characteristic of long-lived storms capable of producing
severe weather. Forecast soundings over the forecast area show
instability of at least 1500-2000 J/kg, minimal CIN with magnitude
less than 20 J/kg, DCAPE 1000-1500 J/kg, and low- level to mid-
level lapse rates of 7-8 C/km, indicating potential for large non
hydrostatic motions and ability for storms to be rooted in the
surface boundary layer, suggestive of a damaging wind threat.
PWATs vary in ensembles from around 1.00" from Culberson County
and Upper Trans Pecos to around 1.30" to 1.50" central and eastern
Permian Basin into eastern Stockton Plateau - sufficient for
minimizing melting of falling hailstones, with SHIP values in all
these regions at least 1.5, pointing to a large hail risk as well,
although low-level RH close to 70% despite mid-level RH below 70%
may minimize the large hail risk, especially with upscale growth
of storms farther east. 0-3 km SRH across this central region
corridor from Culberson County into Lower Trans Pecos has
magnitudes at least at the 80 m2/s2 minimum threshold for
tornadogenesis, LCLs below 2000 meters and under 1000 meters by
evening, and elongated hodographs with easterly backed low-level
winds underneath veering and increasing westerly winds. However,
STP values are close to zero, so damaging wind and then large hail
again appear to be the main threat with today's storms. SPC has
highlighted southern Eddy and Lea Counties into most of Brewster
County and Terrell County in a SLGT risk, a MRGL risk all other
parts of the forecast area, and mentioned daytime heating of
elevated terrain over Davis Mountains and moisture advection via
southeasterly low-level upslope winds behind outflow boundary from
this morning's MCS as factors in renewed thunderstorm formation.
As in the past two days, storm motion is expected to be to the
southeast through the evening. SPC has 5% to 15% risk of damaging
wind and hail, 2% risk of tornadoes within 25 miles of any given
point in this hatched SLGT risk area. WPC Surface Analysis also
depicts a meandering synoptic scale quasi- stationary front
meandering in vicinity of central and southern portions of the
forecast area, where forcing for ascent along the boundary will be
modulated by aforementioned mesoscale outflow boundaries and
storm interactions. NBM PoP grids reflect the uncertainty in
coverage and prevailing storm mode from the moderate CAPE-moderate
shear-low CIN setup today, with a relative maximum in PoPs at
least 40% to 55% over Davis Mountains extending into SE NM plains
this afternoon, and into most of Brewster County and Terrell
County into Lower Trans Pecos later this evening into the
overnight, while 35% to 50% PoPs concurrently develop eastward
from SE NM plains into Permian Basin. CAA and evaporational
cooling from storms behind the weakening quasi-stationary front
will be partially offset by diurnal heating, but the humid
easterly upslope flow maintaining scattered clouds and filtered
sunshine are again expected to tilt daytime temperatures to 5
degrees below average north of the quasi- stationary cold front,
and near to 5 degrees above average south of the quasi-stationary
cold front. Tonight, highest PoPs develop east and southeast as
storms in high-res CAMs are shown as moving into the eastern and
southeastern portions of the forecast area overnight. CAA and
evaporational cooling from storm precipitation will likewise be
offset by low-level clouds and water vapor advection limiting
radiational cooling, so lows end up near average and in the 60s,
upper 50s northern Lea County and Davis Mountains into Lower Trans
Pecos, and lower to mid 70s along Rio Grande.

Wednesday, deterministic and ensemble models depict short wave
troughing from upper air system over northern Great Lakes and into
ON and QC in Canada extending into southern MS Valley/southeast
US continuing to let up, with building ridging of geopotential
heights and 1000-500 mb thicknesses from Desert SW into High
Plains, and ensemble situational awareness tables for the south-
central US showing positive anomalies in heights and temperatures.
Therefore, Wednesday would begin a trend of subsiding motion in a
warming and expanding air column. However, PoPs still remain
high, at least 40% to 55% from eastern Permian Basin into Davis
Mountains, with convective cloud debris and evaporational cooling
from rainfall continuing to keep daytime temperatures down. SPC
has also again outlined portions of the forecast area in a SLGT
risk area, mainly W TX east and southeast of Culberson County and
SE NM plains. Under weakening westerly turning to northwesterly
wind shear in wake of Desert SW trough, this storm formation is
likely to occur more as a result of a persistent humid air mass
characterized by dew point temperatures in the 60s F east of
western higher terrain - owing to persistent easterly upslope near
surface winds throughout the weekend into this week - and cold
mid-level temperatures increasing mid-level lapse rates. Amidst
similar CAPE, CIN, DCAPE, and mid- level lapse rates to today, but
decreasing PWATs, low-level RH, damaging winds and large hail
will once again be the main threat with storms. While not
mentioned in the SPC day 2 outlook, a small but nonzero risk of
tornadoes as LCLs below 2000 meters and close to 1000 meters with
0-3 km SRH at the 80 m2/s2 threshold and enhanced by storm-terrain
interactions and possible MCV effects on flow field should an MCS
again develop and trek across the forecast area later today into
tonight. Highs end up 5 degrees below average. The main difference
in temperatures will be a larger extent of upper 80s to mid 90s
from Upper Trans Pecos into Eddy County, basins of Culberson
County into southern Rio Grande basins, and reduced extent of mid
90s to triple digits along the Rio Grande and southernmost Rio
Grande basins into Terrell County. Medium probability PoPs and
storms in high-res CAMS quickly trail off to the east of the
forecast area by Wednesday evening, with lows Wednesday night
again falling into the 60s, 70s along the Rio grande into southern
Terrell County, but a few degrees warmer than tonight as near
surface WAA begins with winds veering to southeasterly and
continuing to maintain low-level water vapor advection limiting
radiational cooling. By the time this rainier period has come to
an end by tomorrow evening, rainfall amounts in NBM grids of at
least 0.50" to 0.75" and even lower ensemble percentiles of 0.30"
to 0.50" across Permian Basin and leeside of Davis Mountains into
Lower Trans Pecos are indicated. These wetting rains will not stop
the onset of a warming and drying pattern into next week however.
Read on for more on this pattern change.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 135 PM CDT Tue Jun 10 2025

Building 500 mb geopotential heights above 588 decameters,
1000-500 mb thicknesses from 576 decameters to at least 582
decameters, and mid to upper ridging from Desert SW into High
Plains with persistent southeast winds and dew point temperatures
in the upper 40s to 50s western higher terrain and 50s to 60s F
east of western higher terrain mean warm and humid weather will
lower rain chances can be expected. NBM PoPs in grids still show
20% to 35% over Davis Mountains Thursday and Friday with heating
of elevated terrain as stronger ridging and subsidence takes some
time to amplify, but by this weekend, rain chances largely shut
off. Remnant clouds and daytime storm chances keep temperatures
east and northeast of regions of storm formation near average
Thursday and Friday, but with regions southwest of the Davis
Mountains into Lower Trans Pecos seeing highs rebounding to 5 to
10 degrees above average. This translates to upper 80s to mid 90s,
upper 80s higher elevations and usual cooler spots of northern
Lea County, northeast and southeast Permian Basin, mid to upper
90s Upper Trans Pecos into basins of Culberson County, Rio Grande
basins, and Terrell County, and triple digits from the Presidio
Valley into the Big Bend. Warmer temperatures Friday mean expanded
triple digits over basins of Culberson County and along the Rio
Grande into the southern Rio grande basins as well as isolated
spots in the Upper Trans Pecos. This weekend into next week, NBM
grids then show triple digit daytime temperatures being reached
over Upper Trans Pecos into Eddy County, with mid to upper 90s,
upper 80s to lower 90s higher elevations, 5 to 10 degrees above
average everywhere. With the strong solar heating of June near
summer solstice, longer days along with hotter daytime
temperatures meaning shorter nights having less time to cool off,
radiational cooling inhibited by humid overnight dew point
temperatures staying in the 50s and 60s F - heat advisories may
again be needed for the region by early this week, when Heat Risk
values of 2 to 3 are indicated over much of SE NM plains, Upper
Trans Pecos, and Rio Grande basins into Terrell County and
northeast Permian Basin. Overnight lows are expected to be 5 to 10
degrees warmer than average for early to mid June. If there
aren't any more troughs/upper air disturbances and accompanying
wind shear allowing for organization and maintenance of long-lived
storms and/or no major near surface features providing forcing
for ascent, the rainfall this week may be the last of this spring
before the hot and dry conditions of the summertime death ridge
set in.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Tue Jun 10 2025

Scattered storms are beginning to develop over the northern
Permian Basin and across the southwest mountains as of 18Z. We
expect showers and thunderstorms to increase in coverage and
spread eastward across southeast New Mexico and the Trans Pecos
region this afternoon. Some storms could become severe with
erratic gusts, hail, and heavy rainfall. There could be brief
reductions in ceilings to MVFR with visibility lower than MVFR
times in stronger storms that develop. We included PROB30 at all
terminals late this afternoon and evening between 21-03Z. Surface
winds will be variable in direction this afternoon and evening.
MVFR ceilings could develop over the Permian Basin Wednesday
morning, which could impact KMAF, but confidence was low enough to
keep mention out of the TAF there for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  82  66  91 /  70  60  20  10
Carlsbad                 65  87  66  95 /  50  20  10  10
Dryden                   67  87  70  93 /  80  50  10  20
Fort Stockton            64  86  67  96 /  70  40  10  30
Guadalupe Pass           62  83  66  90 /  40  20  10  10
Hobbs                    62  84  63  91 /  60  30  10  10
Marfa                    60  85  61  91 /  50  40  10  40
Midland Intl Airport     65  84  67  92 /  70  60  10  10
Odessa                   65  83  67  91 /  70  50  10  10
Wink                     65  87  67  96 /  60  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...94
LONG TERM....94
AVIATION...21

In the hours before

Local storm report, Jun 10, 11:14 AM MST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
114 PM CDT Tue Jun 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     Hail             2 NE Andrews            32.34N 102.53W
06/10/2025  M1.25 Inch       Andrews            TX   Law Enforcement

            Andrews Police Department measured 1.25 inch
            hail.

&&
Special weather statement, Jun 10, 11:59 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
159 PM CDT Tue Jun 10 2025

TXZ051-052-101945-
Martin TX-Howard TX-
159 PM CDT Tue Jun 10 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL MARTIN AND CENTRAL
HOWARD COUNTIES THROUGH 245 PM CDT...

At 159 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles east of Lenorah, or 13 miles west of Big
Spring, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Big Spring Country Club,
Big Spring McMahon-Wrinkle Airpark, Knott, and Elbow.

This includes Interstate 20 between mile markers 170 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

&&

LAT...LON 3209 10131 3209 10135 3226 10174 3241 10168
      3234 10125
TIME...MOT...LOC 1859Z 288DEG 14KT 3232 10168

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29

The radar

The Holloman AFB radar (KHDX), 166 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Eddy

When
June 10, 1:38 PM MST to 1:44 PM MST
Where
Eddy County, 4.35 mi WSW of Lakewood
Measured
1 in hail
Reported by
Public
Coordinates
32.605, -104.439

A report was received from the public of quarter-size hail near Sever Rivers, off of US HWY 285. The time of occurrence is estimated by radar.

Flash Flood, Eddy

When
June 10, 2:45 PM MST to 6:15 PM MST
Where
Eddy County, 3.85 mi WNW of Whites City to 3.73 mi NW of Whites City
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
32.190, -104.431

Flash flooding was reported out of Carlsbad Caverns National Park. The park's staff evacuated the area. The time of occurrence is estimated by radar. No damages were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267115, 1267121.